MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JRNY II BCS XLPE ART ISRT SZ 7-8 RT 15MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. JRNY II BCS XLPE ART ISRT SZ 7-8 RT 15MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 74027276
Medical Device Problem Codes Naturally Worn (2988); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Joint Laxity (4526)
Date of Event 08/13/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a tka surgery performed in (b)(6) 2016, the patient complained of knee pain and instability.A revision surgery was performed on (b)(6) 2024 and upon opening the knee, the jrny ii bcs xlpe art isrt sz 7-8 rt 15mm and patella implant were removed.The femur and tibia looked fine, so they were retained.It was noticed the poly had a lot of wear on it.The current health status of the patient is unknown.
 
Additional Manufacturer Narrative
Internal reference number: case (b)(4).H10: this complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H3, h6: the associated devices were returned and evaluated.A visual inspection of the returned jrny ii bcs xlpe art isrt sz 7-8 rt 15mm reveals discoloration, scratches and gouges in the explant.The visual of the patella reveals dried cement on the explant, discoloration, scratches and gouges in the explant.These explant show signs of significant wear and use.This inspection was conducted by naked eye.The dimensional evaluation revealed that the device has damage from use.The damage/deformation would not allow for accurate measurement.This device is subjected to multiple visual and dimensional inspection during processing, and this type of damage has a high likelihood of detection during these inspections.The clinical/medical investigation concluded that per complaint details, a revision was performed approximately 8 years post total knee arthroplasty in this male patient due to complaints of knee pain and instability.It was communicated that the requested medical documentation is not available.Reportedly, the insert was noticed to have ¿a lot of wear¿ and was revised along with the patella, although the femur and tibia were retained as they ¿looked fine¿.Based on the limited information provided within the complaint, the clinical root cause cannot be definitively concluded; however, the reported instability (and/or joint laxity) is a known possible post-tka occurrence which can contribute to component wear.The current health status of the patient is unknown, therefore, patient impact beyond the reported pain and subsequent revision secondary to instability cannot be determined with certainty, although a transient post-surgical recuperative phase would be anticipated.For the patella, device specific identifiers were not provided.Therefore, an evaluation of the manufacturing records, complaint history review, risk management file and prior actions could not be performed.For the insert, a review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.Also, a review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.For the patella and the insert, a review of the instructions for use documents for knee systems revealed that postoperative patient care and directions and warnings to patients by physicians are extremely important.Protected weight bearing with external support is recommended for a period of time to allow healing.Normal daily activity may be resumed at the physician¿s direction.Also, warnings and precautions states that the patient should be warned of surgical risks and made aware of possible adverse effects.The patient should be warned that the implant can become damaged as a result of strenuous activity or trauma.Besides, possible adverse effects section states that temporary or permanent nerve damage can result in pain or numbness of the affected limb and wear of the polyethylene articulating surfaces of knee replacement components has been reported following total knee replacement.Higher rates of wear may be initiated by particles of cement, metal, or other debris which can cause abrasion of the articulating surfaces.Higher rates of wear may shorten the useful life of the prosthesis, and lead to early revision surgery to replace the worn prosthetic components.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, friction, joint tightness, laxity and/or patient condition.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JRNY II BCS XLPE ART ISRT SZ 7-8 RT 15MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20117951
Report Number1020279-2024-01744
Device Sequence Number7287135
Product Code JWH
UDI-Device Identifier00885556179963
UDI-Public00885556179963
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K111711
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date09/19/2025
Device Catalogue Number74027276
Device Lot Number15JM14935
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/13/2024
Supplement Date Received by Manufacturer10/10/2024
Initial Report FDA Received Date09/02/2024
Supplement Report FDA Received Date10/11/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/22/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKN JOURNEY BCS / JOURNEY II BCS KNEE PAT COMP.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale